Virginia, 2008

Hail and Damaging Winds in Virginia, June 29, 2008

June 29, 2008 · NWS AKQ · 5 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 29, 1:52 PM EST, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 29, 1:52 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT...WITH SHOWERS AND
THUNDERSTORMS LIKELY THROUGH THE EARLY MORNING HOURS. THE FRONT WILL
STALL OVER SOUTHEASTERN PORTIONS OF OUR AREA ON MONDAY...BEFORE
MOVING OFFSHORE TUESDAY. HIGH PRESSURE RETURNS FOR THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPR LOW STILL LOCATED OVER THE NORTHERN GREAT LAKES THIS AFTN. WV
IMAGERY SHOWS IT MAKING SOME PROGRESS EASTWARD...ALBEIT SLOW...AND
MODELS CONTINUE TO SHOW THIS FEATURE LIFTING NORTH/NORTHEASTWARD
OVER THE NEXT 24HRS. A COLD FRONT IS LOCATED TO OUR WEST OVER THE OH
VALLEY AND A WEAK S/W WAS ANALYZED OVER EASTERN VA. WERE SEEING A
FEW LGT SHRA IN OUR NW COUNTIES AND ALTHOUGH CLOUDS HAVE INCREASED
OVER THIS AREA IN THE PAST FEW HRS...ENOUGH BREAKS IN THE CLOUDS
OVER CNTRL AND EASTERN AREAS TO ALLOW TEMPS TO CLIMB INTO THE LWR
90S. DEW PTS ARE IN THE MID 60S TO LWR 70S.

FOCUS FOR THE SHORT TERM WILL BE COVERAGE OF PRECIP THAT DVLPS THIS
EVNG AS WELL AS SVR POTENTIAL. EXPECT THAT OVER THE NEXT FEW HRS
ACTIVITY CLOSE TO THE FRONT WILL INCREASE AND PROGRESS EASTWARD
ALONG WITH THE FRONT TONIGHT. WITH THE MOIST ATMOSPHERE IN PLACE
OVER OUR AREA ALREADY AS WELL AS INCREASING INSTABILITY AS THE FRONT
APPROACHES...EXPECT ACTIVITY HERE TO INCREASE EARLY THIS AFTN BEFORE
THE STORMS CLOSER TO THE FRONT MAKE IT HERE. THE MID-LVL S/W
CURRENTLY OVER THE AREA WILL LIFT NORTH IN THE NEXT FEW HRS...SO THE
HIGHER SVR POTENTIAL IS LOCATED TO OUR NORTH THIS AFTN/EVNG...AND
ALSO TO OUR SOUTH ALONG THE GULF COAST STATES. LATER TONIGHT
HOWEVER...THE FRONT SLOWLY MVS INTO WESTERN PORTIONS OF THE CWA AND
ACTIVITY SHOULD CONTINUE OUT AHEAD OF THE FRONT IN THE LATE EVNG
HRS. AS THIS ACTIVITY MVS INTO THE AREA...CAPES LOOK TO BE AROUND
2000-2500 J/KG AND LIS ARE AROUND -5 BUT SHEAR STILL DOESNT LOOK
ALL THAT FAVORABLE INITIALLY. EXPECT THAT MAIN THREAT WOULD BE
DAMAGING WINDS ALTHOUGH AN ISOLD TORNADO COULD NOT BE RULED OUT. THE
FRONT MAKES IT ALMOST ALL THE WAY TO THE COAST BY DAYBREAK...BUT
SLOWS SIGNIFICANTLY AS IT DOES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE FRONT GETS HUNG UP IN OUR SE COUNTIES TOMORROW MORNING AND MAY
ACTUALLY SHIFT SLIGHTLY INLAND DURING THE DAY WITH THE TROUGH STILL
LOCATED OVER THE MOUNTAINS THROUGH AT LEAST EARLY AFTN. THIS MEANS
CONTINUED CHANCE POPS FOR OUR SE COUNTIES IN THE MORNING HRS...AND
SOME SCT STORMS OVER OUR ENTIRE AREA IN THE AFTN HRS. THE TROUGH
FINALLY STARTS SHIFTING THROUGH VA OVERNIGHT MON THROUGH TUES WHICH
SHOULD PUSH ALL OF THE PRECIP OFFSHORE BY TUES AFTN. HOPEFULLY AREAS
WITH ONGOING FIRES (DISMAL SWAMP) WILL GET A FEW GOOD STORMS THAT
LINGER OVER THE AREA LONG ENOUGH TO HELP WITH THE FIRE EFFORTS.
TEMPS ON TUES WILL BE COOLER DUE TO INCREASED CLOUD CVR...BUT STILL
CLOSE TO CLIMO.

HIGH PRESSURE REMAINS OVER THE EAST COAST THROUGH
WEDNESDAY...KEEPING FCST DRY AND WARMING TEMPS BACK UP TO ABOVE
CLIMO.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BERMUDA RIDGE HOLDS TIGHT AT START OF PRD AND REMAINS NRLY STNRY
INTO WKEND. GFS & ECMWF CONTINUE TO INDCT A BACKDOOR TYPE FRNT
SLIDING S ACROSS MID ATLNTC RGN THIS WKEND. PCPN FORECAST FOR FRI
THRU WKEND WILL DEPEND ON HOW FAR S THE FRNT ACTUALLY GETS WITH THE
ECMWF SHOWING THE SYSTM STALLING OUT ACROSS THE REGION. HIGH PRS
(ARND 1016 MB) PROGGED TO MOVE ACROSS NRN STATES BY THIS WKEND.
SINCE WE WILL BE ENTERING JULY AND WITH THE BERMUDA HIGH PRS
ANCHORED OFFSHORE...NOT VRY CONFIDENT THAT THIS FRNT MAKES IT TO
FAR S INTO FA. STARTED WITH HPC GRIDS...BUT TWEEKED THE POPS AND CLD
COVER A BIT. WILL TREND FCST TOWARD MSTLY CLDY SKIES WITH A LOW CHC
POPS EACH DAY STARTING FRI. PLNTY OF TIME TO ADJUST POPS UPWARD IF
MODELS CONT TO TREND TOWARD A WETTER SCENARIO. HIGHS GNRLY IN THE
80S STARTING FRI DUE TO MORE CLDS AND PSBL PCPN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SMOKE PLUME FROM DISMAL SWAMP FIRE CONTINUES TO MOVE INTO ORF APRT
VCNTY. WINDS OUT OF 210-230 DIRECTION IS WHEN SMOKE WILL BE MORE
RESTRICTIVE TO IFR VSBYS...AND HIGH MVFR/VFR WHEN WINDS ARE
240-250.

MEANWHILE WINDS CONTINUE TO GUST TO NEAR 25KTS AT TIMES OVER THE
ENTIRE REGION THIS AFTN AND WILL LIKELY CONTINUE ITO EARLY EVE HRS
OUTSIDE OF CONVECTIVE ACTIVITY. WENT AHEAD AND ADDED TSRA TO
ECG/ORF/PHF LATE THIS AFTN WHILE RIC AND SBY WILL BE MORE ISOLD TSRA
AND KEPT JUST CB MENTION. SHRA/TSRA WILL LIKELY CONTINUE ON A SCT
BASIS INTO THE LATE EVE/EARLY OVRNT HRS AND AT THIS POINT TO HARD TO
PINPOINT TIMING OF ANY RESTRICTIONS.

CONTINUED CHANCES FOR IFR/MVFR CONDITIONS MONDAY. DRIER/VFR
TUE/WED. SMOKE PLUMES FROM ONGOING FIRES WILL CONTINUE TO EFFECT
ORF/ECG AT TIMES THROUGH AT LEAST TUE.

&&

.MARINE...
WILL CONT SCA TONITE FOR CHES BAY AND CURRITUCK SND AS SHORT RANGE
MODELS SHOW 15-20 KT WNDS OUT AHEAD OF CDFRNT THAT WILL SLOWLY INCH
ITS WAY TO THE COAST BY 12Z. SEAS A BIT TRICKER...BUT DECIDED TO
XTND SCA FOR MD CSTL WTRS THRU 15Z MON AS WAVE WATCH INDCTS 5
FOOTERS IVOF BUOY 44009 THRU THEN. OTW...CNDTNS SETTLE DOWN FOR MID
WEEK PRD AS SW FLOW RETURNS ARND BERMUDA RIDGE. FLOW THEN BECOMES
S-SE AHEAD OF NXT FRNTL SYSTM FRI AND SAT...CNDTNS TO REMAIN BLO
SCA.

&&

.CLIMATE...
HOT FINISH FOR JUNE CONTINUES. THROUGH THE 28TH...RIC AVG TEMP IS
78.8 F...AND ORF IS 79.0 F. BASED ON CURRENT FCST FOR NEXT 2
DAYS...APPEARS AS IF 2008 WILL RANK AS EITHER 2ND OR 3RD WARMEST ALL
TIME FOR RICHMOND AND PROBABLY 3RD WARMEST ALL TIME AT NORFOLK.

5 HOTTEST JUNES (AVG TEMPERATURE)

RANK........RICHMOND...........NORFOLK.........

 1........79.2 F (1943)... 1...80.1 F (1943)
 2........78.8 F (1895)... 2...79.5 F (1994)
 2.....***78.8 F (2008)*** 3***79.0 F (2008)***
 3........78.4 F (1892)... 4...78.8 F (1934)
 4........78.1 F (1890)... 5...78.5 F (1952)

OTHER NOTABLE POSSIBILITIES...

.RICHMOND...
***AVG HIGH TEMPERATURE FOR THE MONTH...91.5 F THROUGH THE
28TH...WILL BE HIGHEST ALL TIME (90.0 F IN 1984 IS CURRENT RECORD).

***IF THE NEXT 2 DAYS (29TH-30TH) BOTH HIT 90F (OR HIGHER)...THEN
THERE WILL BE 20 DAYS OF 90+ THIS JUNE (WHICH WOULD TIE 1943 FOR
THE MOST). LATEST FCST IS FOR THIS TO FALL JUST SHORT AS PREDICTED
HIGHS MON (THE 30TH) ARE IN THE MID/UPR 80S.

.NORFOLK...
***AVG HIGH TEMPERATURE FOR THE MONTH...89.1 F THROUGH THE
28TH...WILL LIKELY BE WARMEST ALL TIME (88.8 F IN 1943 IS CURRENTLY
THE HIGHEST).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR ANZ630>633-652-
     654.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT MONDAY FOR ANZ650.

&&

SYNOPSIS...JYM
NEAR TERM...JYM
SHORT TERM...JYM
LONG TERM...MPR
AVIATION...CCW
MARINE...MPR
CLIMATE...LKB
Hazardous weather outlook, Jun 29, 4:08 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT SUN JUN 29 2008

ANZ656-658-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>094-096-
099-100-300400-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-ACCOMACK-
NORTHAMPTON VA-
508 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 643 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST
NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN
OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

ANZ630>633-652-654-300400-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
508 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 643 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH
   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

ANZ650-300400-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
508 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 643 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH
   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

VAZ095-097-098-300400-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
508 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 643 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

ADDITIONALLY...AREAS OF SMOKE WILL CONTINUE TO REDUCE
VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

05

In the hours before

Special weather statement, Jun 29, 5:48 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
648 PM EDT SUN JUN 29 2008

VAZ065-066-079-300000-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
648 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS MOVING INTO LUNENBURG AND MECKLENBURG
COUNTIES...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTH OF CHASE CITY TO 43 MILES
SOUTHWEST OF CHASE CITY...OR FROM 7 MILES SOUTH OF KEYSVILLE TO 18
MILES SOUTHWEST OF VIRGILINA...MOVING EAST AT 24 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  CHASE CITY AROUND 705 PM EDT...
  VICTORIA AROUND 720 PM EDT...
  KENBRIDGE AROUND 735 PM EDT...
  SOUTH HILL AROUND 800 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE
PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

GINGRICH
Special weather statement, Jun 29, 6:55 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT SUN JUN 29 2008

NCZ012-013-VAZ079>081-087>089-092-093-300200-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT
VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
755 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHSIDE VIRGINIA...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES SOUTH OF DINWIDDIE TO 25 MILES
SOUTHWEST OF LAWRENCEVILLE...OR FROM 7 MILES SOUTH OF DINWIDDIE TO 5
MILES NORTHEAST OF WARRENTON...MOVING EAST AT 27 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PURDY AROUND 825 PM EDT...
  EMPORIA AROUND 850 PM EDT...
  GARYSBURG AROUND 855 PM EDT...
  DAHLIA AROUND 900 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

05
Special weather statement, Jun 29, 6:56 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
756 PM EDT SUN JUN 29 2008

NCZ030>032-300045-
BERTIE NC-CHOWAN NC-PERQUIMANS NC-
756 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS JUST NORTH OF THE ALBEMARLE SOUND...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF EDENTON TO 8
MILES WEST OF EDENTON...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR EDENTON AROUND 805 PM EDT AND WINFALL
AROUND 830 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY RAINFALL IN THE PATH OF THESE STORMS. SOME SMALL HAIL IS ALSO
POSSIBLE.

RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR WILL RESULT IN PONDING
OF WATER ON ROADWAYS.

44
Special weather statement, Jun 29, 7:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
814 PM EDT SUN JUN 29 2008

NCZ014-VAZ092-093-095>097-300130-
CHESAPEAKE VA-GATES NC-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH
VA-SOUTHAMPTON VA-SUFFOLK VA-
814 PM EDT SUN JUN 29 2008

...GUSTY WINDS APPROACHING THE SUFFOLK WILDFIRE...

AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUST FRONT OUT AHEAD OF A LINE OF THUNDERSTORMS. THIS WIND SHIFT WAS
LOCATED ON A LINE FROM WAKEFIELD TO BOYKINS...MOVING EAST AT 20 MPH.
THE GUST FRONT WILL BE NEAR...
  FRANKLIN AROUND 825 PM EDT...
  HOLLAND AROUND 850 PM EDT...
  WINDSOR AROUND 855 PM EDT...
  DOWNTOWN SUFFOLK AROUND 920 PM EDT...

A WIND SHIFT TO THE NORTHWEST ALONG WITH GUSTS OF UP TO 40 MPH ARE
POSSIBLE OVER THE NEXT HOUR.

44
Special weather statement, Jun 29, 7:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
849 PM EDT SUN JUN 29 2008

VAZ063-064-070>074-082-083-300145-
CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-ESSEX VA-HANOVER
VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-
849 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL VIRGINIA...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES NORTH OF MECHANICSVILLE TO
6 MILES NORTHEAST OF CHESTER...OR FROM 7 MILES EAST OF ASHLAND TO 6
MILES NORTHEAST OF CHESTER...MOVING NORTHEAST AT 32 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  ROXBURY AROUND 910 PM EDT...
  TALLEYSVILLE AROUND 920 PM EDT...
  NEW KENT AROUND 925 PM EDT...
  KING WILLIAM AROUND 930 PM EDT...
  CHAMPLAIN AROUND 935 PM EDT...

WIND GUSTS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES BETWEEN ONE HALF TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS.

44
Special weather statement, Jun 29, 8:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EDT SUN JUN 29 2008

NCZ012>014-030-VAZ081-088>090-092-093-096-300230-
BERTIE NC-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY
VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY
VA-SUSSEX VA-
930 PM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WAVERLY TO 15 MILES SOUTHWEST OF RICH
SQUARE...MOVING EAST AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  WOODLAND AROUND 935 PM EDT...
  GWALTNEY CORNER AROUND 940 PM EDT...
  CARSLEY AROUND 945 PM EDT...
  ROXOBEL AROUND 950 PM EDT...
  ELBERON AROUND 955 PM EDT...
  TOPSY AROUND 1000 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE
PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

GINGRICH

The radar

The Norfolk radar (KAKQ), 28 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Isle of Wight

When
June 29, 8:45 PM EST
Where
Isle of Wight County, 1.49 mi NNE of Magnet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.000, -76.690

Penny size hail was reported.

Hail, Hampton (C)

When
June 29, 8:48 PM EST
Where
Hampton (C) County, 4.84 mi N of Hampton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -76.350

Quarter size hail was reported in the Holiday Park Subdivision, east of Langley Air Force Base.

Thunderstorm Wind, Hampton (C)

When
June 29, 8:50 PM EST
Where
Hampton (C) County, 4.96 mi NNW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.090, -76.370

Large tree was downed around Langley Air Force Base.

Thunderstorm Wind, Northampton

When
June 29, 9:15 PM EST
Where
Northampton County, 2.14 mi NNW of Eastville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.380, -75.980

Trees and power lines were downed.

Thunderstorm Wind, Northampton

When
June 29, 9:25 PM EST
Where
Northampton County, 0.55 mi E of Exmore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.530, -75.820

Power lines were downed in Exmore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120306, 120315, 120319, 120308, 120309.